Fortunately, all these impulses do not make the heart contract (or beat). The problem this irregular heart rhythm causes is that the blood in the atria cannot be adequately pumped out. The turbulence of blood as the atria are “fibrillating” also results in the formation of clots. If a clot breaks loose, it can result in a stroke.
Several things can cause A-fib, including disease of the coronary arteries or a heart attack. Another cause is mitral valve disease. This is the valve that separates the left atrium from the ventricle. An overactive thyroid gland occasionally can cause it as well. Sometimes, it is just an electrical phenomenon and the cause remains unknown. The main treatment would be to stop the abnormal rhythm, but just reducing the number of impulses that reach the lower chamber of the heart is good.
So your physician may electrically shock the rhythm back to normal or alternatively one can place a wire into your heart using X-ray and electrically “ablate” the abnormal tracts where the impulses are traveling. These two treatments will result in a short three-month period of observation and grounding to see if you go back into the rhythm. Your physician may just elect to treat the rhythm disturbance with medications.
Please check with the AOPA's medical certification site to see more details including the medications that are acceptable to the FAA.
For more expert advice and professional assistance with protecting your pilot and medical certificates all year round, visit AOPA Pilot Protection Services.
One of the more commonly seen irregular heart rhythms at the FAA is atrial fibrillation, or A-fib. Your normal electrical heart beat originates in the upper chamber in the heart known as the atrium. It starts in an area known as the sinus node and spreads from there. In atrial fibrillation the electrical impulse begins from many areas, at least 250 in a minute!